Does Having Naloxone in My House Enable My Child to Use Opioids?

    In communities across our country, first responders and families alike are equipping themselves with naloxone (also known by the brand name Narcan) to treat a person overdosing from heroin or other opioids. When used in time, it’s a bonafide miracle, bringing back to life a loved one whose respiratory system has shut down and whose death is imminent. But because of this incredible ability, some parents may wonder if having a naloxone rescue kit on hand encourages risky opioid use — after all, if your loved one knows they can be revived, why not continue using heroin or prescription pain pills? It’s an understandable concern. But it’s not as simple as that.

    What the experts say

    Making naloxone widely available is one of the U.S. Department of Health and Human Services’ three priority areas for responding to the opioid crisis. According to a recent Addiction Science & Clinical Practice article, no studies conducted to date have found increased opioid use due to the availability of naloxone. The authors suggest that this may be in part because the administration of naloxone induces painful withdrawal symptoms. Also, opioid overdose education programs conducted with naloxone distribution may reduce riskier behaviors associated with opioid use.

    Naloxone is not a solution to opioid addiction, nor is it treatment for it. But having naloxone in your house is a safety matter. If your child had a life-threatening allergy, you would have an EpiPen on hand. If your child had diabetes, you would always have insulin or glucagon at the ready. Similarly, if your child is addicted to heroin or other opioids, it’s important to have naloxone available. We hope you never have to use it, but wouldn’t want you to be without it.

    quote

    I always carry Naloxone with me. I would rather be equipped for the worst, than traumatized knowing there was something I could have done.

    Angie G.

    Mother of daughter in recovery

    For Jonathan Goyer, who struggled with an opioid use disorder, the use of naloxone (Narcan) is unclouded by ethical, moral or economic factors. “Being saved by Narcan offered me [the] opportunity to reflect on my life,” he said. “Narcan kept me alive until I wanted to live.”

    Naloxone- International Overdose Awareness Day 2017

    Learn how to use emergency naloxone to save a life

    Understand the signs of opioid overdose and how to use naloxone (Narcan) to reverse one, with step-by-step instructions.

    learn now

    Published

    March 2018

    We use cookies to improve your experience and serve you relevant information. To learn more, read our privacy policy.